Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Columbia, SC

May 25, 2003Chesterfield County, South Carolina

NWS Columbia, SC issued this flash flood warning at May 25, 2003, 10:55 PM EDT for Chesterfield County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 10:55 PM EDT (02:55 UTC)
Expired
May 26, 2003, 1:45 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2340 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2340 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 260255
FFWCAE
SCC025-260545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1055 PM EDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 145 AM EDT.

* AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 15 MILES WEST OF CHERAW....
  MOVING EAST AT 10 MPH.

* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
    CHESTERFIELD.
    CHERAW.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RADAR RAINFALL ESTIMATES ARE AROUND 2 TO 3 INCHES IN 
THE PAST HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN JEFFERSON...CHERAW...AND CHESTERFIELD AS WELL AS 
SURROUNDING AREAS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF

LAT...LON 3471 8045 3451 8033 3462 7980 3481 7994

CDL/BC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:10 PM EDT, 45 minutes earlier.

Area forecast discussion, May 25, 10:10 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 PM EDT SUN MAY 25 2003

TSTM ACTIVITY WINDING DOWN A BIT LATE THIS EVENING. NUMEROUS SHOWERS
AND THUNDERSTORMS FORMED ON SEVERAL BOUNDARIES TODAY...INCLUDING A
FRONTAL BOUNDARY DRAPED ACROSS THE CAROLINAS AS WELL AS A STRONG
SEABREEZE FRONT WHICH WORKED ITS WAY FAR INLAND. ANOTHER AREA OF
MAINLY LIGHT RAIN CURRENTLY APPROACHING FROM THE WEST ACROSS
NORTHERN GA BUT IS DIMINISHING A BIT AS IT MOVES EAST. OTHER
CONVECTIVE ACTIVITY HAS WEAKENED THE PAST HOUR OR TWO WITH LOSS OF
DAYTIME HEATING.

CURRENT THINKING IS TO KEEP CHANCE POPS ACROSS THE CWA FOR THE
OVERNIGHT PERIOD. UPPER SHORT WAVE AT THIS TIME ROTATING AROUND
GREAT LAKES UPPER LOW AND PUSHING ACROSS OH VALLEY INTO TN VALLEY.
WITH THIS FEATURE ALONG WITH SEVERAL OUTFLOW BOUNDARIES ACROSS THE
AREA...CANNOT RULE OUT A FEW SHOWERS OR THUNDERSTORMS OVERNIGHT. BUT
30-40 PERCENT POPS LOOK SUFFICIENT. OTHERWISE NO MAJOR CHANGES TO
ONGOING FORECAST.

FCSTID =   22
CAE   68  85  66  83 /  40  40  20  30
AGS   67  85  65  84 /  40  40  20  30
SSC   68  85  65  83 /  40  40  20  30
OGB   68  87  67  84 /  30  40  20  30

.CAE...
GA...NONE.
SC...NONE.

BC
Hazardous weather outlook, May 25, 6:50 AM EDT, 16 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-251234-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
650 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW OF THESE THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH WIND
GUSTS OF 40 TO 60 MPH AND HAIL UP TO 3/4 INCH. OTHERWISE...RIVER
FLOODING CONTINUES ON THE FOLLOWING RIVERS: CONGAREE...PEE DEE...
BROAD...SALUDA...SAVANNAH AND ENOREE. REFER TO THE LATEST FLOOD
STATEMENT (CAEFLSCAE) ISSUED FROM THIS OFFICE AT 614 AM.

CURRENT WEATHER CONDITIONS DO NOT FAVOR WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANANGEMENT AND
SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING SHOULD CONTINUE TO SUBSIDE...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED.

TTH

In the hours before

Special weather statement, May 25, 5:07 PM EDT, 5 hours 48 minutes before
SCZ015-036-038-252302-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT SUN MAY 25 2003

A STRONG THUNDERSTORM MOVING THROUGH EASTERN ORANGEBURG
COUNTY...NEAR VANCE...WILL MOVE ACROSS LAKE MARION AND INTO
CLARENDON COUNTY THROUGH 6 PM.

A STRONG THUNDERSTORM MOVING ACROSS SOUTHERN CHESTER COUNTY WILL
MOVE IN TO LANCASTER COUNTY BY 530 PM AND CONTINUE EASTWARD.

THESE STORMS WILL PRODUCE WIND GUSTS TO 45 MPH...HAIL TO ONE-HALF
INCH BRIEF HEAVY RAIN AS THEY MOVE NORTHEAST AT 20 MPH.
Special weather statement, May 25, 6:12 PM EDT, 4 hours 43 minutes before
SCZ015-016-252312-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORMS DEVELOP OVER CHESTERFIELD AND LANCASTER
COUNTIES...

STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN LANCASTER AND
SOUTHERN CHESTERFIELD COUNTIES. THESE STORMS WILL PRODUCE HAIL TO
ONE-HALF INCH...WIND GUST TO 50 MPH AND BRIEF HEAVY RAIN AS THEY
MOVE TO THE NORTHEAST AT 20 MPH.

THESE STORMS MAY BECOME SEVERE PRODUCING DAMAGING HAIL AND WIND
THROUGH 730 PM.
Special weather statement, May 25, 7:28 PM EDT, 3 hours 27 minutes before
SCZ016-028-036-037-041-260022-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT SUN MAY 25 2003

STRONG THUNDERSTORMS WILL MOVE OUT OF CHESTERFIELD COUNTY BY 830 PM.

STRONG THUNDERSTORMS IN CALHOUN COUNTY...NEAR SANDY RUN... WILL MOVE
IN TO SOUTHERN RICHLAND COUNTY BY 8 PM.  STRONG STORMS WILL ALSO
CONTINUE TO MOVE ACROSS SOUTHERN BAMBERG COUNTY AND ACROSS EASTERN
ORANGEBURG COUNTY...GENERALLY FROM THE CITY OF ORANGEBURG
EASTWARD...THROUGH 9 PM. THESE STORMS WILL BE MOVING IN TO THE LAKE
MARION AREA BETWEEN 8 AND 9 PM.

THESE STORMS WILL PRODUCE WIND GUST TO 45 MPH...HAIL TO ONE-HALF
INCH... BRIEF HEAVY RAIN AND FREQUENT LIGHTNING AS THE MOVE TO THE
NORTHEAST AT 25 MILES PER HOUR.
Special weather statement, May 25, 8:20 PM EDT, 2 hours 35 minutes before
SCZ015-016-022-029-031-036>038-041-260120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 PM EDT SUN MAY 25 2003

SCATTERED STRONG THUNDERSTORMS FROM CENTRAL CHESTERFIELD COUNTY
SOUTHWARD IN TO NORTHERN KERSHAW COUNTY WILL MOVE EASTWARD AT 20
MILES PER HOUR THROUGH 930 PM. THE STORMS WILL MOVE IN TO THE CITIES
OF CHESTERFIELD...MCBEE AND BETHUNE.

OTHER STRONG STORMS EAST OF A LINE FROM SUMTER COUNTY SOUTHWARD
THROUGH ST. MATTHEWS...ORANGEBURG AND OLAR...IN BAMBERG COUNTY...
WILL CONTINUE MOVING TO THE NORTHEAST AS 25 MILES PER HOUR.

THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 40 MILES PER
HOUR...HAIL TO ONE-HALF INCH AND VERY HEAVY RAIN AS THEY PASS.
Special weather statement, May 25, 9:03 PM EDT, 1 hour 52 minutes before
SCZ016-022-031-036-038-041-260203-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
903 PM EDT SUN MAY 25 2003

STRONG THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN KERSHAW COUNTY TO
NEAR THE CITY OF CHESTERFIELD THROUGH 1030 PM THEN DISSIPATE BY 1
AM. THESE STORMS ARE MOVING TO THE NORTHEAST AT 10 MILES PER HOUR
AND WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES AND FREQUENT
LIGHTNING AS THEY PASS. THESE STORMS WILL BE MOVING OVER THE SAME
AREA THROUGH 10 PM AND MAY PRODUCE FLOODING OF ROADS AND SMALL
STREAMS.

STRONG STORMS WILL ALSO CONTINUE EAST OF A LINE FROM BAMBERG TO
SANTEE TO SUMTER.  THE STORMS ARE MOVING TO THE NORTHEAST AT 10
MILES PER HOUR AND WILL PRODUCE RAINFALL AMOUNTS AROUND 1 INCH AND
FREQUENT LIGHTNING. THE STORMS ARE EXPECTED TO DISSIPATE BETWEEN 11
PM AND 1 AM.
Special weather statement, May 25, 10:10 PM EDT, 45 minutes before
SCZ016-260310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 PM EDT SUN MAY 25 2003

...HEAVY RAIN OVER EASTERN CHESTERFIELD COUNTY...

SEVERAL STRONG THUNDERSTORMS OVER EASTERN CHESTERFIELD COUNTY NEAR A
CHERAW...PATRICK...JEFFERSON LINE WILL PRODUCE RAINFALL AMOUNTS OF 1
TO 2 INCHES ALONG WITH FREQUENT LIGHTNING AS THEY MOVE NORTHEAST AT
10 MILES PER HOUR.

THE HEAVY RAINFALL WILL CAUSE BRIEF FLOODING OF ROADS AND SMALL
STREAMS. THE STORMS ARE EXPECTED TO MOVE OUT OF THE COUNTY BY
MIDNIGHT.

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.